Texas, 2024

High Wind in Texas, March 7, 2024

March 7, 2024 · NWS LUB · 1 event in 1 county or zone

A strong upper level storm system approaching the region on the seventh drew up low level moisture from the Gulf of Mexico into the Rolling Plains. A dryline pushed into the Rolling Plains in the afternoon as lift from the upper level storm system spread over the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong upper level storm system approaching the region on the seventh drew up low level moisture from the Gulf of Mexico into the Rolling Plains. A dryline pushed into the Rolling Plains in the afternoon as lift from the upper level storm system spread over the region. Virga showers developed west of the dryline in the relatively dry air. One of these virga showers produced a severe wind gust to 62 mph near Caprock Canyons State Park (Briscoe County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 7, 2:56 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 7, 2:56 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
256 PM CST Thu Mar 7 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 252 PM CST Thu Mar 7 2024

2:00 PM surface observations show the dryline oriented southwest to
northeast marked by surface dewpoints in the 50s and near 60 degrees
and south winds to the east of the boundary. Environmental
conditions are becoming increasingly supportive for isolated
convection to develop this afternoon with clear skies contributing
to rising instability where surface objective analysis is already
showing over 500 J/kg of SBCAPE east of the dryline in the southern
Rolling Plains. Storms are trying to initiate along the dryline as
of 2:00 PM where we have seen some isolated updrafts struggle to
grow in Motley County. The main question will be where storms
initiate before moving east out of our forecast area this afternoon
and evening. Forecast sounding profiles show long and straight
hodographs which would favor splitting supercells if a strong
updraft can manage to form and maintain itself.

Late tonight and tomorrow morning, a strong cold front will move
south through the forecast area resulting in much cooler high
temperatures in the 40s and 50s. Additionally, there is a slight
chance of rain showers as the 150+ kt jet streak moves across West
Texas but coverage is expected to be isolated to scattered with only
light rain amounts. With the much cooler air mass in place, there is
a chance that some snowflakes may mix in with this rain shower
activity but have opted to keep the precipitation type as liquid
given forecast low-level atmospheric temperatures profiles and
surface temperatures above freezing.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 252 PM CST Thu Mar 7 2024

Friday night will be much colder compared to the past few nights as
surface high pressure settles over the region. Skies should
gradually clear into Saturday morning helping temperatures to drop
into the 20s on the Caprock and lower to mid 30s east of the
escarpment. The surface high pressure will remain over the area on
Saturday helping to keep temperatures cool despite the full sunshine
with most locations only warming into the mid to upper 50s with
light northerly winds. Temperatures will begin to moderate on Sunday
as surface winds become southerly helping to bump temperatures back
into the mid to upper 60s. Thicknesses will continue to increase on
Monday as shortwave ridging slides across the area boosting
temperatures back above average into the low to mid 70s. Upper-level
ridging will quickly give way to troughing on Tuesday however
westerly downsloping winds are expected hence high temperatures will
remain in the 70s. A dryline is expected to sharpen across the
Rolling Plains by the afternoon however by this time the best lift
should be moving east of our forecast area hence currently expected
Tuesday to remain dry across our counties. Another shortwave will
quickly follow on the heels of the first one leading to a renewed
area of surface cyclogenesis in northeast Colorado. This should be
the breeziest day of next week with southwesterly winds around 20
mph which also means that this should be the peak day of fire
weather concerns as well. These stronger winds will also help make
Wednesday the hottest day of next week with temperatures topping out
in the lower 80s across the Rolling Plains and mid and upper 70s
elsewhere. Ensemble guidance diverges for Thursday and beyond as an
upper-level low digs south into the southwestern U.S. however
location and timing remains uncertain. This would be the next system
to watch to possibly bring precipitation to the region along with
cooler temperatures. /WI

&&

.AVIATION...
(18Z TAFS)
Issued at 1133 AM CST Thu Mar 7 2024

Southwest winds are expected to become breezy this afternoon at
all three TAF sites before decreasing in speed this evening. A
cold front will shift winds to the north late tonight/early
tomorrow morning and winds will remain breezy. There is a small
chance of thunderstorms in the vicinity of KCDS this afternoon and
evening but confidence is low that storms will affect the
terminal. If a storm forms near KCDS this afternoon or evening,
strong and erratic winds, and hail are possible. MVFR CIGs are
possible to develop at all three TAF sites tomorrow morning.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CST this evening for TXZ033-034-039-
040.

&&

SHORT TERM...17
LONG TERM....58
AVIATION...17
Hazardous weather outlook, Mar 7, 2:22 PM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
222 PM CST Thu Mar 7 2024

TXZ021>044-082030-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
222 PM CST Thu Mar 7 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Warm and dry conditions will create elevated to critical fire
weather conditions today across the South Plains. A Red Flag Warning
is in effect from 12 PM CST to 7 PM CST for the southwestern portion
of the South Plains. A Fire Danger Statement is also in effect for
other areas across the Caprock from 12 PM CST to 7 PM CST.

Thunderstorms are possible across the extreme southeastern Texas
Panhandle into the Rolling Plains this afternoon and evening. The
strongest will be capable of producing hail to the size of quarters
and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated fire weather conditions will be possible across portions of
the South Plains and southwestern Texas Panhandle Monday and Tuesday.
Elevated to near critical fire weather conditions will be possible
area wide on Wednesday.

In the hours before

Special weather statement, Mar 7, 3:53 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Lubbock TX
353 PM CST Thu Mar 7 2024

TXZ038-072215-
King TX-
353 PM CST Thu Mar 7 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KING COUNTY THROUGH
415 PM CST...

At 352 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles west of Benjamin, moving northeast at 50 mph.

HAZARD...Wind gusts to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central King
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
northwestern Texas.

&&

LAT...LON 3345 10006 3358 10012 3372 10000 3346 9999
TIME...MOT...LOC 2152Z 216DEG 45KT 3359 10000

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

MCZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Briscoe

When
March 7, 4:30 PM CST
Where
Briscoe forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155183.